Family and Caregiver Schizophrenia Discussion Forum

My husband has been non-med compliant with Klonopin


#1

My husband, who has paranoid sz, has been non-med compliant with Klonopin for one month. He just told me last night. He said that he has been taking 1 mg in the morning and 1 mg at night — instead of 1.5 mg in the morning and 1.5mg at night.

He said that he started to taper off without telling his pdoc or anyone because he was “starting to feel better.” I told him he has anxiety. I also have anxiety and depression.

He has been taking all of his other meds, as directed — he told me. I am not sure if he’s lying to me about taking his other meds.
However, taking less Klonipin each day has already affected his mood and daily functioning.

He has been more anxious each day, he ruminates more frequently about our finances, finding a job (he has an MBA, as well as a master’s in computer science and he made very good money at his last job before his relapse of sz in August 2013) and he has been very irritable and snapping at me frequently.

I don’t know what the best treatment plan of action is regarding his non-med compliance. The psychiatrist who was covering for his regular psychiatrist (who was on maternity leave) switched him from Ativan to Klonopin in September 2014 when he was very suicidal and had a plan.

I’m afraid that if he continues to taper off that something dangerous could happen again — or at least he will get more and more anxious.

Could you please help?

Thank you very much.


#2

The problem is pretty likely not the reduction of clonazepam dosage. It’s a lack of anti-psychotics. If he is not on one, and he has sz, why isn’t he? And if he is, he’s very likely not getting enough… or enough of the right one (there are many).

Get him to a board-certified psychopharmacologist, not some GP or ER doc.


#3

Are you able to talk to him and point out the behavior that is causing him to snap at you more? Maybe suggest or ask if he would consider upping either the morning or night time dose back up to 1.5 mg for a bit.


#4

The benzodiazapines can be hard to come off. Talk to your doctor and to your husband about it. It’s not good to play with your med’s.


#5

Hi notmoses,

Thanks for your response. I really appreciate it. My husband is on Zyprexa 20 mg and Haldol 2 mg and also 60 mg of Celexa for his depression. I am going to start asking him to show me his meds before he takes them.

I will also tell his psychiatrist who is at one of the best hospitals in Massachusetts and specializes in sz.
Thanks for being concerned about which type of doc he was seeing.

Barbie BF: Yes, I can talk to him about that.

Crimby: I will talk to his doctor and I will try to explain it to him, also. Thanks.

Thanks everyone for your great advice.


#6

Crimby: I will talk to his doctor and I will try to explain it to him, also. Thanks.

Thanks everyone for your great advice.


#7

Sounds like a =very= good idea. Medicinal compliance is very often a problem with sz pts. They tend to “go with what they feel” in any given moment.

60 mgs of Celexa citalopram is a top-of-range dose. If he has been taking that dose for more than six months, and he is actually somewhat bipolar (which it sounds like he may be), that’s pretty likely too stiff a dose.

(I hate to say how many pts I have seen who were not properly diagnosed – including mis-dxd with clinical depression – who were actually bipolar taking anti-Ds, which is the worst thing they could take after they climb out of the temporary depression and back into mania again.) (Sigh.)

Is your husband being seen at McLean?


#8

He’s going to get an EKG next week to check his heart because of Celexa. If his pdoc thinks he’s still depressed, then, he’ll be switched to Zoloft or something that has more room to increase his dosage. He was at 60 mg of Celexa for a couple of years before the FDA warning came out.

He’s being seen at Mass General Hospital.


#9

My partner, who has Paranoid Sz has somehow convinced me that he is med compliant because he does take his medication, however He often misses or alters doses. :pill: He knows he shouldn’t but he always seems to have a “valid” reason. I feel completely stupid right now. I try so hard to be understanding of his actions that I am failing to be a good caregiver. :disappointed:
I didn’t even think that non-compliance could come in the form of altering your dose.
How do I be more aware of when he manipulates me into thinking that it is okay? :scream:


#10

Does your partner have a pdoc or therapist? I think asking them would be great to get a more detailed answer.


#11

Yes he does. but his Pdoc is so like… “whatever” about it. Essentially like “Yeah, he’ll do that. It is his fault.” … I don’t think he needs tough love… but I don’t know what he does need.


#12

When he acts paranoid, does he do so “energetically” and “excitedly,” or his he more “lethargically nihilistic?” I’m trying to get a better fix on the sit to see if may be somewhat cyclothymic. Because if he is, he should take anti-D’s with considerable caution.

Do you know the difference between positive and negative sz symptoms? See http://www.nimh.nih.gov/health/publications/schizophrenia/index.shtml. When you read that, where did you see him on a spectrum between those two polarities? Does he tend to stay towards one end or the other? Or does he suddenly “jump” from one end to the other?


#13

Hi Headrush,

I think you are doing a great job as a caregiver. I know that it can be difficult to know exactly what to do in certain situations. I don’t agree that “It is his fault.”

He doesn’t need tough love, but instead, it may be good for him to switch pdocs and therapists, If that is possible.

psychologytoday.com has a good search tool for pdocs and therapists in any area in the country.

He also needs you to continue to give him your full support and try to gently get him to take his meds at the right dosage.


#14

Hi Notmoses,

When my husband is paranoid, he thinks that something bad will happen if someone overhears our conversation, or he will think that I’m plotting against him — or that my parents are — we live with them for financial reasons.

I know the difference between positive and negative symptoms — I did a lot of research when my husband had a relapse and finally told me that his diagnosis had gone from schizophreniform to paranoid schizophrenia. Thanks for the link.

When my husband is depressed — he is completely unipolar — he lacks all motivation and thinks he is a failure and he has trouble starting activities. He does not show manic or near manic symptoms.


#15

Is he “energetically” paranoid? Dies he get riled up and manic? Or does he tend to continue to demonstrate a low level of motivation or “energy?”

(What I am looking for here is to see if he may be bipolar as well as sz. If he is both, he has to be dealt with in a very different manner from “typical” sz, even typical “positive symptom” sz.)

Ah! Okay. (Sorry.) If that is the case, he may do best to artfully withdraw him from the clonazepam and have his anti-P vs. Anti-D meds up-dosed and down-dosed. Even though he is not bipolar, it may well be that the Celexa is inducing the irritability, and temporary down-dosing is the only way I know of to find out if that is the case or not.

Klonopin may be the “best” of the benzos for anxiety, but “best” is relative at best. Long-term use of any benzo is a request for trouble at some point, as the med is tolerance-inducing and causes withdrawal symptoms if it is not increased (and increased, and increased) in dosage). In my experience, benzos are very rarely a “good move” for pts in the sz spectrum in any long run, though there is often no other choice. (Sz is complex. Sigh.)

Anti-Ps do the same thing only better and with less risk of irritability. BTW, if he tolerates that Zyperexa olanzepine well, he should consider himself really fortunate. Zyprexa is a wonderful med for those who can tolerate it because of its very long half life.


#16

Hi Notmoses,

Thanks so much for the info. We are seeing his pdoc this week, so we can discuss this even further — your info was helpful, though.